Lenalidomide cutaneous adverse event: A case of Stevens-Johnson syndrome (SJS) in a primary plasma cell leukaemia patient treated with lenalidomide and dexamethasone

A. Siniscalchi, A. Tendas, L. Morino, T. Dentamaro, A. De Bellis, A. Perrotti, P. De Fabritiis, P. Musto, T. Caravita

Research output: Contribution to journalArticlepeer-review

Abstract

Stevens-Johnson syndrome (SJS) is a potentially deadly skin disease that usually results from a drug reaction. Typically, it involves the skin and mucous membranes. While minor presentations may occur, significant involvement of the oral, nasal, eye, vaginal, urethral, gastrointestinal (GI), and lower respiratory tract mucous membranes may develop in the course of the illness. GI and respiratory involvement may progress to necrosis. Missed diagnosis is common, and recovery can take weeks to months, depending on the severity of the condition [1]. We describe an SJS developed in a primary plasma cell leukaemia during Revlimid and dexamethasone (Rev/Dex) treatment. OnApril 2010, a 51-year-oldmanwas admitted toour centre for fever and worsening general conditions. Laboratory tests showed the following data: leukocytosis (WBC 20, 500/μl) with peripheral plasma cells >2, 000/μl, anaemia (HGB 10.3 g/dl), thrombocytopenia (PLTS 83000/μl), serumMprotein IgA-lambda (1.47 g/dl), urinary Bence-Jones protein positivity (lambda light chain 2.5 g/24 h), renal failure (creatinine 2.5 mg/dl), hyperuricemia (12.3 mg/dl), bone marrow monoclonal plasma cells CD138 +, CD19 ?, CD38 + and CD56 ? and multiple lytic bone lesions. A diagnosis of primary plasma cell leukaemia was made, and patient was enrolled in a multicentric Italian study including four 28-day cycles of Rev/Dex (lenalidomide 25 mg/day p.o. for 21 days and dexamethasone 40 mg/day p.o. days 1, 8, 15 and 22 of each cycle) as induction therapy of a transplant program. In addition, as supportive therapy, the patient was on co-trimoxazole, proton pump inhibitor and allopurinol treatment. On day +24 of the first cycle, the patient developed an erythematous maculopapular and mildly pruritic rash on the trunk, back, abdomen, upper and lower limbs. Prednisolone and antihistamines were introduced. On day +27, the patient experienced grade 2 orogenital mucositis and worsening of cutaneous rash, with the appearance of foot desquamation and ulceration areas (Fig. 1). A clinical diagnosis of Stevens-Johnson syndrome was made, excluding a diagnosis of toxic epidermal necrolysis (Table 1). No skin biopsy was performed. Patient was transferred to our transplant unit and received corticosteroids, high-dose intravenous immunoglobulin, prophylactic antibiotics and fluid input. He remained haemodynamically stable and did not develop multi-organ failure. Cutaneous rash and orogenital mucositis gradually improved. The patient is alive, waiting for the beginning of new treatment for his haematological disease.

Original languageEnglish
Pages (from-to)1585-1587
Number of pages3
JournalSupportive Care in Cancer
Volume20
Issue number7
DOIs
Publication statusPublished - Jul 2012

Keywords

  • Lenalidomide
  • Plasma cells leukaemia
  • Stevens-Johnson syndrome

ASJC Scopus subject areas

  • Oncology

Fingerprint Dive into the research topics of 'Lenalidomide cutaneous adverse event: A case of Stevens-Johnson syndrome (SJS) in a primary plasma cell leukaemia patient treated with lenalidomide and dexamethasone'. Together they form a unique fingerprint.

Cite this